Nebraska, 2019

Flash Flood and Hail in Nebraska, June 25 to 26, 2019

June 25 to 26, 2019 · NWS OAX · 10 events in 5 counties and zones

Severe storms moved through the area during the evening on June 25th, 2019, and then again during the early morning on June 26th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms moved through the area during the evening on June 25th, 2019, and then again during the early morning on June 26th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 25, 2:27 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 2:27 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
327 PM CDT Tue Jun 25 2019

.SHORT TERM...(Through Wednesday)
Issued at 252 PM CDT Tue Jun 25 2019

The short term forecast garners the bulk of attention within this
forecast period given a pretty healthy potential for severe
thunderstorms this afternoon and probably extending into the
evening and overnight hours. With this will come potential for
areas of heavy rain as well.

Overview: Regarding the short term severe threat, a nearly
stationary surface front extended from just south of Hastings to
near Lincoln and then over to Plattsmouth and just south of Red
Oak. While a special 20Z KOAX sounding indicated very dry and deep
boundary layer, there is evidence that moisture advection has
been somewhat aggressive within the boundary layer into northern
KS and southern NE in recent hours where surface dewpoint
observations had initially mixed drier but have since rebounded
with that moisture advection. The front should remain nearly
stationary at least through early evening aside from fluctuations
as round of convection pass. South of the boundary conditions are
quite unstable with MLCAPE in the 2000-3000 J/kg range and a
lingering capping inversion. North of the front, the MLCAPE is not
as impressive but steep mid level lapse rates are lending to
substantial MUCAPE which is likely to further increase into the
evening as moisture advection continues into the region. Deep
layer effective wind shear ranges from around 30 kts near the KS
border to 40 kts along I-80 with westerly 30-35 kts winds at 500
hPa. The low level shear is expected to increase through this
evening as the LLJ intensifies.

Convective Evolution and Threats: Ongoing convection at 3 PM is
largely elevated, displaced north of the surface front and in an
airmass capped to surface based development. Visual cloud bases
are very high and the KOAX sounding indicates updrafts are likely
initiating around 10K feet...probably a bit lower farther south
where small hail has been reported in Seward county. Expect this
initial wave of convection to probably remain unimpressive...with
a small potential for one or two cells to mature to severe limits
through 430 PM. By 5 PM, it appears likely that surface based
convection will develop in south central Nebraska and quickly
become severe as it moves east. Additional storms may also develop
along the front over the area, also with a good potential to
become severe. Initially it appears that the primary hazards would
be rather large hail, especially within any storms that can find
the sweet spot between instability to the south and shear to the
north to develop mid-level mesocyclones. It then appears that
storms will be likely to evolve into bowing segments with some
potential for very strong wind and perhaps localized wind-driven
hail elements. LCL's should remain rather high so while a tornado
is not entirely out of the question, particularly immediately
along the stationary front where vorticity is maximized, the
overall tornado potential looks quite low. As the evening
progresses into overnight, it appears likely the the LLJ will
increase and gradually lift north with moisture advection and
convergence along its nose underneath the persistent plume of very
steep mid level lapse rates. This will probably support continued
thunderstorm development including intermittent severe hail
potential. The LFC may also remain low enough to support forward
propagating bowing segments and damaging wind closer to the
surface front. It's a complex scenario and not the most confident
convective evolution, but one that at least warrants severe storm
potential this afternoon all the way through tonight.

Hydrology: The nearly stationary front, high CAPE, and increasing
moisture scenario is at least somewhat favorable for areas of very
heavy rain. Soil conditions are on the saturated side and flash
flood guidance is fairly low (generally around 2" in 3 hours).
Those rates are quite possible tonight, but largely confined to
areas where storms train over the same locations in fairly short
order. Bottom line, do see some flash flood potential, but
probably on a localized basis and with limited confidence in
locations with the greatest FF potential at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue Jun 25 2019

The long term period becomes dominated by an intensifying mid-
CONUS ridge, maximizing overhead by late in the weekend. Near-
surface moisture will be trapped under the ridge while
temperatures warm into at least the mid 90s. This will probably
result in at least a couple days of 100+ degree heat indices
especially over the weekend. As is typical of this year,
thunderstorm complexes are likely to rotate around the northern
periphery of the ridge, and while most of this activity currently
appears to hold north of the forecast area, there is some
potential for a few of these diurnally driven storm systems to
influence the local area as well...especially northern counties.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 110 PM CDT Tue Jun 25 2019

Isolated to scattered thunderstorms are expected to develop near
and possibly affect the LNK/OMA TAFS late this afternoon and early
evening. For now mentioned vcsh/vcts 21-03Z. As the front lifts
north, included vcsh at KOFK after 08Z. Stronger winds/hail/MVFR
possible in the vicinity of storms. With the front in the
area...light and variable from the north and south.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Barjenbruch
AVIATION...Zapotocny
Hazardous weather outlook, Jun 25, 3:26 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
426 PM CDT Tue Jun 25 2019

IAZ043-NEZ011-012-015>018-030>034-042-043-261130-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-
426 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Wednesday

There is a marginal risk for severe storms after 10 PM as a warm
front lifts north into northeast Nebraska and western Iowa. The
strongest storms may produce large hail and perhaps some localized
damaging wind gusts.

Flooding continues along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

Episodic thunderstorms are possible Wednesday into Thursday
night. A few of these storms may be strong to severe, capable of
producing strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-261130-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
426 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are likely to develop and move
across the area between 4 PM to 10 PM today. The strongest storms
will be capable of producing large hail up to 2.5 inches in
diameter and damaging wind gusts up to 75 mph. There is a very
small potential for one or two tornadoes to develop. Pockets of
heavy rain and localized flash flooding will be possible where
storms can repeatedly move over the same areas.

Flooding continues along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Episodic thunderstorms are possible Wednesday into Thursday
night. A few of these storms may be strong to severe, capable of
producing strong winds and hail.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed especially between 4 PM and 10 PM
today.

In the hours before

Special weather statement, Jun 25, 1:37 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
237 PM CDT Tue Jun 25 2019

NEZ065-252000-
Seward NE-
237 PM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEWARD COUNTY UNTIL 300
PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Utica, or 18 miles east of York, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seward, Utica, Staplehurst, Garland, Pleasant Dale, Bee, Goehner and
Tamora.

This includes Interstate 80 in Nebraska between mile markers 366 and
385.

LAT...LON 4101 9696 4079 9693 4080 9737 4098 9737
TIME...MOT...LOC 1937Z 261DEG 35KT 4089 9724

ZAPOTOCNY
Special weather statement, Jun 25, 1:59 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
259 PM CDT Tue Jun 25 2019

NEZ065-066-252030-
Seward NE-Lancaster NE-
259 PM CDT Tue Jun 25 2019

...SPECIAL WEATHER STATEMENT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seward, or 20 miles west of Lincoln, moving east at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lincoln, Garland, Pleasant Dale, Malcolm, Raymond, Davey, Branched
Oak State Recreation Area and Pawnee State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 382 and
405.

LAT...LON 4079 9711 4099 9705 4104 9664 4075 9663
TIME...MOT...LOC 1958Z 269DEG 28KT 4086 9708

Albright

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Nemaha

When
June 25, 5:35 PM CST
Where
Nemaha County, 2.1 mi W of Peru
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.480, -95.770

The emergency manager reported 1.5 inch hail west of Peru.

Hail, Nemaha

When
June 25, 5:35 PM CST
Where
Nemaha County, 2.63 mi W of Peru
Measured
1.75 in hail
Reported by
Public
Coordinates
40.480, -95.780

The public reported 1.75 hail west of Peru.

Hail, Nemaha

When
June 25, 5:45 PM CST
Where
Nemaha County, Peru
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.480, -95.730

The emergency manager reported 1.75 inch hail in Peru.

Hail, Saline

When
June 26, 1:10 AM CST
Where
Saline County, 4.86 mi N of Crete
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -96.960

The public reported 1 inch hail north of Crete.

Hail, Lancaster

When
June 26, 1:18 AM CST
Where
Lancaster County, 2.09 mi SW of Rokeby
Measured
0.88 in hail
Reported by
Public
Coordinates
40.700, -96.760

The public reported nickel size hail southwest of Rokeby.

Thunderstorm Wind, Seward

When
June 26, 4:35 AM CST
Where
Seward County, 1.25 mi ESE of Goehner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.820, -97.200

Law enforcement reported a semi truck blown over on Interstate 80.

Thunderstorm Wind, Saline

When
June 26, 5:00 AM CST
Where
Saline County, 3.49 mi N of Crete
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.680, -96.960

The public estimated 60 mph winds north of Crete.

Hail, Jefferson

When
June 26, 6:00 AM CST
Where
Jefferson County, 4.35 mi SW of Plymouth
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.250, -97.030

The fire and rescue department reported nickel size hail.

Heavy Rain, Saline

When
June 26, 6:00 AM CST
Where
Saline County, Friend
Reported by
COOP Observer
Coordinates
40.650, -97.280

Observers reported 2.2 to 2.51 inches of rain in the last couple of hours.

Flash Flood, Saline

When
June 26, 6:30 AM CST to 7:30 AM CST
Where
Saline County, 3.22 mi ESE of Friend to 1.44 mi ESE of Friend
Cause
Heavy Rain
Reported by
Public
Coordinates
40.640, -97.220

The public reported flooded farm fields between Dorchester and Friend. Water also over a few county side roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835542, 835543, 835544, 835545, 835546, 835547, 835548, 835549, 835551, 835550.